Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 54, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 2, 2017, 2:29 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 2:29 PM MST (21:29 UTC)
- Expired
- Aug 2, 2017, 5:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 86 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:05 PM MST | FLASH FLOOD | 3 Nne Picture Rocks, AZ | TWIN PEAS RD BETWEEN SANDARIO AND SANDERS CLOSED DUE TO FLOODING. WATER 4 FEET DEEP. |
| Aug 2, 4:35 PM MST | FLASH FLOOD | 3 N Picture Rocks, AZ | CLAYTON RD CLOSED BETWEEN AVRA VALLEY RD AND TWIN PEAKS RD DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936
WGUS55 KTWC 022129
FFWTWC
AZC019-021-030030-
/O.NEW.KTWC.FF.W.0054.170802T2129Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
229 PM MST WED AUG 2 2017
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North central Pima County in southeastern Arizona...
South central Pinal County in southeastern Arizona...
* Until 530 PM MST
* At 227 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. An
automated gauge in Picture Rocks received 1.18 inches of rain in
one hour with other locations nearby seeing radar estimates up to
2 inches in one hour. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Marana, Avra Valley, Tucson Estates, Saguaro National Park West,
Red Rock, Friendly Corners, Picacho, Picture Rocks and Picacho
Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3282 11152 3248 11118 3222 11111 3224 11139
3245 11153 3278 11159
$$
GL2 follow-up statements
409
WGUS75 KTWC 022243
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
343 PM MST WED AUG 2 2017
AZC019-021-030030-
/O.CON.KTWC.FF.W.0054.000000T0000Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
343 PM MST WED AUG 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES...
At 342 PM MST, local law enforcement reported Flash Flooding in the
Marana and Picture Rocks area. In addition, Flash Flooding is also
possible north into South Central Pinal County as well.
Normally dry washes and low water crossings may be inundated in the
following locations...
Marana, Avra Valley, Tucson Estates, Saguaro National Park West, Red
Rock, Friendly Corners, Picacho, Picture Rocks and Picacho Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3282 11152 3248 11118 3222 11111 3224 11139
3245 11153 3278 11159
$$
GL247
WGUS75 KTWC 030022
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
522 PM MST WED AUG 2 2017
AZC019-021-030032-
/O.EXP.KTWC.FF.W.0054.000000T0000Z-170803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
522 PM MST WED AUG 2 2017
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL
PINAL COUNTIES WILL EXPIRE AT 530 PM MST...
The heavy rain has ended. However, low lying areas and low water
crossings are likely to remain inundated into the evening hours
Please continue to heed any remaining road closures.
LAT...LON 3282 11152 3248 11118 3222 11111 3224 11139
3245 11153 3278 11159
$$
LEINSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:30 PM MST, 59 minutes earlier.
Area forecast discussion, Aug 2, 1:30 PM MST, 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 130 PM MST Wed Aug 2 2017 .SYNOPSIS...Expect a fairly typical monsoon pattern into the weekend with areas of mainly afternoon and evening showers and thunderstorms. There should be a bit of a downtrend in activity early next week as the air mass temporarily dries. High temperatures will remain slightly below normal through Saturday, then warm to seasonable levels early next week. && .DISCUSSION...Given the abundant moisture today, showers and thunderstorms got off to an early start mainly from the Tucson area south and westward. The trends we've seen so far today indicate the storms are efficient rainfall producers with rates up to 1-2 inches per hour given the slow movement. The storms are generally lacking widespread organization at this time, but we've seen a few stronger storms due to cell mergers. As the afternoon progresses, scattered to numerous showers and thunderstorms will continue across the area with increased coverage building further north and east into Pinal and Cochise Counties where there remains considerable solar insolation. Flash Flooding will remain the main threat with winds a secondary concern due to any possible wet microbursts. The least coverage today is expected across Graham/Greenlee Counties where the atmosphere is a little drier. Coverage should begin to diminish after sunset with just a chance of a few showers and thunderstorms tonight. Over the next several days a fairly typical early August monsoon pattern is expected to continue as adequate moisture remains across this part of the state. However, the larger scale pattern aloft will be gradually changing this weekend as the flow becomes more westerly with high pressure aloft becoming a bit centered to our south by Sunday and Monday. Given this pattern, expect somewhat drier air to move in from the west resulting in a low grade monsoon pattern into the middle of next week. As this pattern shift occurs, expect temperatures to rebound back above seasonal normals. && .AVIATION...Valid thru 04/00Z. SCT-BKN clouds 5-8k ft AGL with scattered to numerous TSRA/SHRA thru about 03/03z. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl in direction mainly less than 12 kts, except in the vcnty of TSRA where gusts may exceed 40 kts. Isolated-Scattered TSRA/SHRA will be possible again Thursday primarily after 03/18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns are low into this weekend. Daily shower and thunderstorm chances will persist across most of southeast Arizona. Daytime temperatures will generally be at or below normal with elevated relative humidities into this weekend then near normal temperature early next week. Outside of gusty thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && GL Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 11:20 AM MST, 3 hours 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 1120 AM MST WED AUG 2 2017 AZZ501-502-021900- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 1120 AM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL NOON MST... At 1120 AM MST, Doppler radar was tracking a strong thunderstorm 21 miles southeast of Ajo, or 45 miles northwest of Sells, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gunsight, Guvo, Hickiwan, Kuakatch and Charco 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3202 11258 3208 11274 3250 11268 3250 11234 TIME...MOT...LOC 1820Z 225DEG 11KT 3220 11257 KD
Special weather statement, Aug 2, 12:08 PM MST, 2 hours 21 minutes before
Special Weather Statement National Weather Service Tucson AZ 1208 PM MST WED AUG 2 2017 AZZ503-507-513-022000- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1208 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY UNTIL 100 PM MST... At 1207 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles northeast of Nogales, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Patagonia, Sonoita and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3151 11056 3147 11076 3172 11087 3172 11059 TIME...MOT...LOC 1907Z 168DEG 8KT 3157 11068 GL
Special weather statement, Aug 2, 12:27 PM MST, 2 hours 2 minutes before
Special Weather Statement National Weather Service Tucson AZ 1227 PM MST WED AUG 2 2017 AZZ501-502-022015- Tohono O'odham Nation including Sells-Western Pima County Including Ajo/Organ Pipe Cactus National Monument- 1227 PM MST WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL 115 PM MST... At 1226 PM MST, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Santa Rosa, or 30 miles northwest of Sells. this storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Hickiwan, Vaya Chin, Charco 27 and San Simon Village. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3250 11230 3207 11220 3214 11263 3250 11263 TIME...MOT...LOC 1926Z 106DEG 3KT 3216 11230 GL
Special weather statement, Aug 2, 1:29 PM MST, 1 hour before
Special Weather Statement
National Weather Service Tucson AZ
129 PM MST WED AUG 2 2017
AZZ502-504-505-022115-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
129 PM MST WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...
At 128 PM MST, Doppler radar was tracking a strong thunderstorm near
Avra Valley, or 14 miles west of Marana, moving east at 5 mph.
Nickel size hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Marana, Avra Valley, Red Rock, Picacho Peak, Silver Bell and Picture
Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3233 11151 3246 11153 3271 11145 3272 11131
3235 11124
TIME...MOT...LOC 2028Z 255DEG 5KT 3246 11142The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:09 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Aug 1, 5:12 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 1, 5:27 PM MST | Special Weather Statement | TWC | 63 min | |
| Aug 1, 5:46 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 1, 5:47 PM MST | Areal Flood Advisory | TWC | Pinal | 118 min |
| Aug 1, 6:02 PM MST | Flash Flood Warning | TWC | Pinal | 88 min |
| Aug 1, 6:16 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 1, 6:30 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 1, 7:28 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 11:20 AM MST | Special Weather Statement | TWC | 40 min | |
| Aug 2, 11:40 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 11:51 AM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 2, 12:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Aug 2, 12:12 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 2, 12:39 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 1:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 2, 1:29 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 2, 1:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Aug 2, 1:51 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 2, 1:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 2, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Aug 2, 3:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 2, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 2, 4:03 PM MST | Special Weather Statement | TWC | Pima | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.